Alert archive / Wyoming / Snow Advisories in 2008
Snow Advisory 9, NWS Riverton, WY
NWS Riverton, WY issued this snow advisory at Jan 31, 2008, 2:45 AM MST for 6 counties in Wyoming. It took effect at Jan 31, 2008, 11:00 AM MST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2008, 2:45 AM MST (09:45 UTC)
- In effect from
- Jan 31, 2008, 11:00 AM MST
- Expired
- Feb 1, 2008, 5:07 AM MST
- In force
- 18 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Lincoln County, WY, Park County, WY, Sublette County, WY, Sweetwater County, WY, Teton County, WY
The radar
The Riverton/Lander radar (KRIW), 100 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2856 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this snow advisory went out at Jan 31, 12:47 AM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Jan 31, 12:47 AM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1247 AM MST THU JAN 31 2008 UPDATE...STRONG MOUNTAIN WAVE SIGNATURE SHOWN ON 18Z WRF FOR CODY FOOTHILLS WITH MOUNTAIN OBS SHOWING OCCASIONAL HIGH WINDS. HIGH WIND WARNING ISSUED THROUGH NOON TODAY FOR THIS AREA. .SHORT TERM...TONIGHT THROUGH SATURDAY TROUGH CONTINUES TO PULL AWAY FROM THE AREA. HOWEVER...NORTHWEST FLOW AND SOME INSTABILITY IS RESULTING IN ISOLATED LIGHT SNOW SHOWERS ACROSS THE AREA. THESE SHOWERS SHOULD END BY MID EVENING...AS THE ATMOSPHERE BECOMES MORE STABLE...AND DRIER AIR IN THE MID LEVELS WORKS INTO THE AREA. THE BIG EVENT OF THE SHORT TERM WILL BE THURSDAY AND EARLY FRIDAY...AS CLOSED LOW/TROUGH IN THE GULF ALASKA PUSHES QUICKLY TOWARD THE AREA. BY LATE THURSDAY...THIS SYSTEM IS EXPECTED TO PUSH INTO THE PACIFIC NORTHWEST. THIS WILL RESULT IN FLOW BACKING ON THURSDAY...AND A STRONG LEE SIDE TROUGH DEVELOPING. THE PRESSURE GRADIENT WILL TIGHTEN UP SIGNIFICANTLY THURSDAY MORNING WITH THE GRADIENT BETWEEN KGCC AND KRKS BETWEEN 10 AND 15MB. THIS COMBINED WITH 45 TO 55 KT WEST TO SOUTHWEST FLOW AT 700 MB SHOULD RESULT IN HIGH WIND CRITERIA ACROSS ZONE 19 AND 20. HAVE ISSUED HIGH WIND WARNING FOR THOSE AREAS FROM 16Z THURSDAY THROUGH 06Z FRIDAY. ALTHOUGH...THE MAIN SYSTEM WILL BE ACROSS THE PACIFIC NORTHWEST LATE THURSDAY...A DEEP WESTERLY FETCH OF PACIFIC MOISTURE...IN COMBINATION WITH ISENTROPIC UPGLIDE WILL AFFECT THE WESTERN PART OF THE FORECAST AREA IN EARNEST THURSDAY AFTERNOON. THURSDAY NIGHT IS WHEN THE HEAVIEST SNOW IS EXPECTED WITH THIS SYSTEM...AS THE MAIN SYSTEM APPROACHES...ADDING IN GOOD LEFT FRONT DYNAMICS OF UPPER JET AND SOME QG FORCING. ON FRIDAY MORNING...MOST OF THE ACTIVITY WILL SHIFT AWAY FROM THE AREA. HOWEVER...DEEP ZONAL FLOW WILL CONTINUE THROUGH THE SHORT TERM...RESULTING IN A GOOD CHANCE OF LIGHT SNOW CONTINUING THROUGH SATURDAY. THIS SYSTEM THURSDAY AFTERNOON THROUGH FRIDAY MORNING...LOOKS TO BE A SOLID TO HIGH END SNOW ADVISORY...WITH 6 TO 12 INCHES OVER THE WESTERN MTS AND 3 TO 6 INCHES IN THE VALLEYS. TETONS WILL PROBABLY SEE 10 TO 14 INCHES. THIS SNOW WILL COMBINE WITH STRONG WINDS TO CREATE A DECENT AMOUNT OF BLOWING AND DRIFTING OF SNOW. IF LATER SHIFTS SEE SNOWFALL AMOUNTS INCREASE FROM CURRENT AMOUNTS...OR IF THE WIND GETS TOO OUT HAND...CREATING HOURS OF WHITEOUT CONDITIONS...THEN A WINTER STORM WARNING MIGHT BE NEEDED. HOWEVER...RIGHT NOW IT APPEARS A SNOW ADVISORY WILL HANDLE IT AT THIS TIME. SWEETWATER COUNTY IS ANOTHER AREA OF CONCERN THURSDAY NIGHT AS LEFT FRONT QUAD DYNAMICS AFFECT THE AREA...WITH 2-4 INCHES POSSIBLE. THIS COMBINED WITH WIND/BLOWING SNOW COULD MAKE TRAVEL ALONG INTERSTATE 80 INTERESTING. EAST OF THE DIVIDE...WILL SEE LITTLE OR NO SNOW WITH THIS SYSTEM...WITH BEST SHOT ACROSS SE FREMONT AND NATRONA...AND EAST SWEETWATER COUNTIES. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY EXTENDED FORECAST REMAINS VERY PROGRESSIVE AND UNSETTLED WITH A SERIES OF RAPIDLY MOVING SHORT WAVE LOW PRESSURE TROUGHS EJECTING EAST TROUGH A RATHER COMPLEX LONG WAVE TROUGH OVER THE EASTERN PACIFIC AND WESTERN U.S. SIGNIFICANT SPREAD DEVELOPS IN THE ENSEMBLES ON SATURDAY AND BECOMES PROGRESSIVELY LARGER OVER THE WESTERN U.S. WITH OTHER LARGE SPREADS DEVELOPING IN THE GULF OF ALASKA AS WELL AS OVER THE HUDSON BAY AREA IN CANADA. OVERALL WESTERLY FLOW SHOULD RESULT...BUT THE TIMING OF SHORT WAVE RIDGES AND TROUGHS AND THEIR IMPACT ON PRECIPITATION/CLEARING PERIODS SEEMS BEYOND THE ABILITY OF RESOLUTION WITH THE MODELS AT THIS TIME. OVERALL EXTENDED FORECAST KEEPS PRECIPITATION CHANCES HIGHEST IN THE WESTERN MOUNTAINS AND LOWEST IN THE LEE OF THE CONTINENTAL DIVIDE. MODEL TEMPERATURES REMAIN ON THE COOL SIDE BUT THE IMPACT OF CLOUD COVER...PRECIPITATION AND MIXING DUE TO PERIODS OF STRONG DOWNSLOPE WINDS WILL LIKELY HAVE A SIGNIFICANT IMPACT ON DAILY HIGHS AND LOWS AND WILL LIKELY CAUSE A MUCH GREATER DAY TO DAY CHANGE IN TEMPERATURES THAN IS CURRENTLY DEPICTED IN THE FORECAST OR IN THE VARIOUS MODEL OUTPUT. FAIR CONFIDENCE WITH HIGH PROBABILITY OF PRECIPITATION IN THE WEST ON FRIDAY AND SATURDAY...THEN THE CONFIDENCE IN THE EXTENDED FORECAST DECREASES RAPIDLY THROUGH WEDNESDAY. && .AVIATION... LOCAL MVFR CONDITIONS WITH ISOLATED IFR CONDITIONS ARE EXPECTED WEST OF THE CONTINENTAL DIVIDE TONIGHT THROUGH THURSDAY MORNING AS A FAIRLY MOIST WESTERLY FLOW ALOFT CONTINUES. EAST OF THE DIVIDE...ISOLATED MVFR CONDITIONS ARE POSSIBLE WITH EVENING SNOW SHOWERS...OTHERWISE VFR CONDITIONS WILL PREVAIL. AS ANOTHER PACIFIC TROUGH APPROACHES FROM THE WEST THURSDAY MORNING...CEILINGS WILL LOWER AND THE AREAL COVERAGE OF SNOW WILL INCREASE OVER WESTERN WYOMING. SOUTHWEST WINDS WILL ALSO BE ON THE INCREASE IN THE MOUNTAINS...IN EASTERN SWEETWATER COUNTY...ALL OF NATRONA COUNTY AS WELL AS IN THE CODY FOOTHILLS. SUSTAINED SOUTHWEST WIND OF 25 TO 35 KTS WITH GUSTS TO 45 KTS IS POSSIBLE IN THESE AREAS THURSDAY...MAINLY DURING THE LATE MORNING AND AFTERNOON HOURS. && .FIRE WEATHER... ISOLATED TO SCATTERED SNOW SHOWERS WILL CONTINUE THROUGH THE EVENING HOURS ACROSS THE REGION...BUT THEY ARE EXPECTED TO QUICKLY DISSIPATE. HOWEVER...SOME VERY LIGHT SNOW COULD CONTINUE OVER THE HIGHER TERRAIN. EXCELLENT RH RECOVERY WILL OCCUR TONIGHT. THE NEXT STORM SYSTEM WILL AFFECT THE AREA THURSDAY AFTERNOON THROUGH FRIDAY MORNING. THIS WILL BRING SIGNIFICANT SNOWFALL ACROSS THE WEST AND POSSIBLY THE SOUTH FROM THURSDAY AFTERNOON AND THURSDAY NIGHT. VERY WINDY CONDITIONS ARE EXPECTED TO DEVELOP BY MIDDAY...ESPECIALLY ACROSS LOWER ELEVATIONS OF NATRONA COUNTY...AND RATTLESNAKE RANGE AND GREEN MOUNTAINS. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR WYZ019-020. HIGH WIND WARNING UNTIL NOON TODAY FOR WYZ002-003. && UPDATE...AEM SHORT TERM...WM LONG TERM...C.BAKER AVIATION...CHURCH FIRE WEATHER...WM
Hazardous weather outlook, Jan 30, 3:30 PM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 330 PM MST WED JAN 30 2008 WYZ001>020-022>030-311200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 330 PM MST WED JAN 30 2008 .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG SOUTHWEST WINDS BETWEEN 35 AND 45 MPH...WITH GUSTS OVER 60 MPH ARE EXPECTED TO DEVELOP THURSDAY MORNING AND LAST THROUGH THURSDAY EVENING...ACROSS THE LOWER ELEVATIONS OF NATRONA COUNTY...AS WELL AS THE GREEN MOUNTAINS AND RATTLESNAKE RANGE. A STRONG STORM SYSTEM WILL BRING SNOW TO THE WEST THURSDAY AFTERNOON THROUGH FRIDAY MORNING. SIGNIFICANT SNOWFALL IS POSSIBLE...WITH 6 TO 12 INCHES IN THE WESTERN MOUNTAINS AND 3 TO 6 INCHES IN THE WESTERN VALLEYS. STRONG WINDS WILL THIS SYSTEM WILL CREATE SIGNIFICANT BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS. THANK YOU. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 12:41 AM MST | High Wind Warning | RIW | Fremont, Hot Springs, Natrona, Park, Sweetwater | 22 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.